The Food and Drug Administration warned this week that a drug used to treat psoriasis, a skin disease, increases the risk of a potentially deadly brain infection. The FDA advisory doesn’t tell patients to stop taking Raptiva (efalizumab) on their own, but recommends they talk with their doctor about its risks and benefits.
Four confirmed or suspected cases of the infection, called progressive multifocal leukoencephalopathy (PML), have been linked to the drug since it was approved for adults with moderate to severe chronic psoriasis in 2003. The patients were 47 to 73 years old and used Raptiva for at least three years. Three of the four died of the disease.
There is no effective test or treatment for PML. It usually strikes people with severely weakened immune systems, and often leads to irreversible decline in neurologic function, followed by death. Raptiva can impair immune function, increasing the risk of infections, such as PML.
The symptoms of PML can include unusual weakness, loss of coordination, changes in vision, difficulty speaking, and in some instances, personality changes. Contact your doctor or other healthcare provider immediately if you use Raptiva and experience any of those symptoms.
The FDA says it is now reviewing the drug’s risks and benefits to determine if it should remain on the market. The European Medicines Agency recently conducted a similar review and recommended suspending its use in the European Union. The European agency cited modest benefits for the drug compared to the risks, which in addition to PML, include other potential serious side effects, including encephalitis, encephalopathy, Guillain-Barré syndrome, meningitis, Miller-Fisher syndrome, sepsis, and other infections in people with compromised immune systems.
—Kevin McCarthy, associate editor